Hail, Roosevelt
- When
- July 16, 4:19 PM MST
- Where
- Roosevelt County, 0.69 mi N of Poplar
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 48.110, -105.200
Public reported penny sized hail.
A relatively moist and marginally unstable atmosphere combined with an approaching upper-level disturbance to support a few strong thunderstorms across portions of eastern Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A relatively moist and marginally unstable atmosphere combined with an approaching upper-level disturbance to support a few strong thunderstorms across portions of eastern Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 16, 12:48 PM MST, 3 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service GLASGOW MT 148 PM MDT SAT JUL 16 2016 .SHORT TERM...for northeast Montana...tonight through Mon... Focus will mainly be on later this afternoon/evening. Upper low over the northern Rockies is kicking up a disturbance over eastern Montana that has generated showers and isolated thunderstorms over the SW and central zones early this afternoon. Activity is likely to continue overspreading the area. With the eastern zones seeing a little shear, some storms could be strong. The upper low tonight and Sunday will weaken and retrograde into the Pacific NW. This will allow an upper ridge to develop over eastern Montana. This will allow 850 mb temps to reach the +20s C by Monday afternoon. a return surface flow by monday will allow higher dewpoint air to return to NE MT but the building upper ridge will be strong enough to keep things well capped. Monday should be the first of a stretch of above normal temperatures. TFJ .LONG TERM...Mon night through Sat... The extended period as described below is in excellent shape depicting an overall ridge pattern with warm to hot and dry weather. Models are suggesting that the ridge may break down toward next weekend as an approaching shortwave provides enough forcing for ascent for a return to shower and thunderstorm chances. Maliawco Previous Discussion... Synoptic Setup: long range begins with a broad heat dome over the Desert Southwest reaching up into northern Montana and east into the Plains. A Ridge juts out of this airmass into Alberta and Saskatchewan and then bends back west into northern British Columbia. A large trough sets over the coastlines of the Pacific Northwest and southern British Columbia. Meanwhile the coldest air of the northern Hemisphere sets over the northwest territories coastline. Monday night through Thursday: Ridge will topple over to the east Wednesday but heat behind the ridge should remain in the area through the remainder of these periods. While surface temperatures will stay up in the 80s and 90s, only a few isolated storms will be possible during this time. Thursday night through Friday: Coldest air of the northern hemisphere will make a big plunge south through the canadian plains and bring a cold front to the region though the air should be modified warmer by the time it reaches Montana. Temperatures should drop off to the mid to lower 80s or highs. Friday night onward: Chaos begins to enhance in the wake of the cold front with about half the models leading toward a rebound of the heat dome to the southwest and the other half placing northeast Montana under zonal flow. Trended near to just above normal until the models have a better handle on the forecast. GAH && .AVIATION... VFR conditions will prevail, however, scattered evening showers and thunderstorms may be accompanied by lower CIGS and temporarily reduced VSBYS. A few storms may produce large hail or damaging winds near KSDY to KGDV. Expect prevailing north to northeast wind around 10 kts. Winds may be gusty and erratic in and near thunderstorms. Maliawco && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 328 PM MDT SAT JUL 16 2016 MTZ016>027-059>062-170600- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 328 PM MDT SAT JUL 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY AND THIS EVENING ACROSS NORTHEAST MONTANA. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR WIBAUX, PRAIRIE, AND GARFIELD COUNTIES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 504 PM MDT SAT JUL 16 2016 MTZ024-170000- RICHLAND MT- 504 PM MDT SAT JUL 16 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL RICHLAND COUNTY UNTIL 600 PM MDT... AT 504 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LAMBERT...OR 26 MILES WEST OF SIDNEY...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SIDNEY...FAIRVIEW...LAMBERT...EAST FAIRVIEW...ENID AND WOOLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4764 10484 4782 10484 4787 10404 4760 10405 TIME...MOT...LOC 2304Z 269DEG 24KT 4773 10474 TFJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 509 PM MDT SAT JUL 16 2016 MTZ020-023-024-062-170015- EASTERN ROOSEVELT MT-WESTERN ROOSEVELT MT-RICHLAND MT-MCCONE MT- 509 PM MDT SAT JUL 16 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCCONE... NORTHWESTERN RICHLAND AND CENTRAL ROOSEVELT COUNTIES UNTIL 615 PM MDT... AT 509 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER POPLAR...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... POPLAR...BROCKTON AND SPROLE. LAT...LON 4796 10515 4807 10536 4846 10501 4831 10469 TIME...MOT...LOC 2309Z 215DEG 17KT 4808 10519 TFJ
The Glasgow radar (KGGW), 106 km away, was scanning. The volume nearest the first event began at 23:20 UTC.
1 hail. Local standard time, as filed.
Public reported penny sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649744.